Sunday, July 27, 2008

SSRI Advices from SocialAudit Discussion Board

Dear Anonymous,

I don't quite know what to say.

The basic problem here, is that there is a very, very, dark side to these drugs. Of which, a large proportion of the medical profession still seems to be unaware. If you trace the history of these drugs, it reveals dodgy drug trials, and lots of ghost-written papers extolling their virtues... whilst minimising or hiding the nastier facts concerning side-effects, withdrawal effects, and after-effects. All to the detriment of the patient.

That is not to say they have no place within medicine: some people DO benefit from them, some sing their praises and state categorically that their lives have been saved by them. Never forget that you may be one of them.

But there is also the other side of the coin: those who are not helped, those who become much worse, those who become zombies, those who become aggressive, or actively suicidal, those who kill themselves/others. Those who start twitching, become unable to sleep, have ear and eye problems... those who do not have the required liver enzyme variants that allow the drugs to be metabolised... The dark pit the drug companies are so desperate to keep the lid on. And then there is the withdrawal...

A recent post states... 'We are aware that many GPs are currently prescribing SSRIs to patients with mild to moderate depression. This is breaking the new NICE guidelines on SSRI prescribing.' So the current situation seems to be that they should now only be prescribed, depression-wise, for those with severe depression.

You've also got to take everything I say, and balance it against the fact that these drugs have done me considerable damage. That's got to be a considerable bias, and on that basis alone you could quite reasonably discount all I've written.

I re-state: You might be one of those helped by these drugs.

Watch yourself carefully, and look out for warning signs like e.g. tremors, twitches, insomnia, staggering, tinnitus, over-sensitive eyes, chronic 'bone-deep' fatigue, becoming aggressive/suicidal, apathy, inability to motivate, thoughts cascading through your mind...

You should already have been told that you have about a 2/3rds chance of being affected by some form of sexual dysfunction (a major side-effect of these tablets). Your bodyweight may remain stable, drop, or increase (a very individual response - some people lose loads, others have put on stones).

But if you are seriously ill, and your life is on the line, then these are all risks to be balanced against this dreadful and immediate reality...

...all that matters, is whether it works for you. And no-one (at present, and give or take a liver enzyme test) knows that in advance. If you want have a good reference book at your side, detailing the possible side-effects, then get Joseph Glenmullen's 'Prozac Backlash'. Knowledge is the best protection.

No comments: